Frequently Asked Questions

We've assembled some questions and answers that you may find helpful. If you would like to add your own question to be included on this page, please use our contact form, we'll let you know when it's posted. 

Thank you to Harm Reduction Coalition, New York State Department of Health, and Dr. Sharon Stancliff for informing answer text. Additional Q&A's can be found at Harm Reduction Coalition HERE

 

what is the difference between naloxone and narcan? 

Naloxone is a medication designed to reverse an opioid overdose, naloxone is the active ingredient in Narcan. Narcan is the brand name of the generic drug naloxone. Naloxone is available through a nasal spray such as Narcan, and intramuscular injection.

How do I pronounce naloxone?

In the United States, naloxone is pronounced “Nah-lox-own”. Say it 10 times fast!

 

What is naloxone and how does it work? 

Opioids slow down the activity of the central nervous system. One effect of this is slowed or stopped breathing which could lead to death. Naloxone knocks the opioids out of the opioid receptors in the brain which allows the person who is experiencing an opioid overdose to begin breathing normally.

 

is naloxone safe? 

Naloxone has no effect on someone who has no opioids in their system. It will not help anyone who is not in an OD, but it will not hurt them either. Studies have proven that naloxone is so safe, it can be provided to an individual without any concerns about safety risk. 

 

How do I know how much naloxone to administer? 

An 'effective dose' of naloxone is unclear and dependent on a number of factors such as the type and amount of opioid used and the way in which it was taken. If you are responding to an opioid overdose emergency in which the individual overdosing does not become responsive two minutes after receiving naloxone, use your second dose. 

 

Can the person overdose again if i’ve just given them naloxone?

Naloxone temporarily knocks the opioids out of the opioid receptors in the brain, this will trigger normal breathing. However, depending on how much opioids the person has in their system, they could experience a second potentially fatal overdose because the naloxone wears off in about 30-90 minutes. For this reason, we recommend the individual seek medical attention to ensure they are in the company of someone with additional naloxone in case a second overdose occurs. It’s also important for the person experiencing an overdose not to take any more drugs or alcohol within (at least) a three hour period. If you are unable to seek medical assistance, and can not stay with the person yourself, ensure they are in the company of an individual who is aware of the situation and has more naloxone.

Can someone be given too much naloxone? 

It is not possible to give so much naloxone so as to harm a person. However, if a person is dependent on opioids (including people without substance use disorders, but on chronic pain medication) or has a habit, the more naloxone they get, the more uncomfortable they will be because of withdrawal symptoms. Vomiting is a possibility. Be sure they don’t aspirate (inhale) the vomit by putting them in the rescue position if they’re unconscious. If the person gets too much naloxone, try to explain to them that their withdrawal symptoms will begin to fade in a half hour or so.

Does Naloxone work on Fentanyl?

Yes. Sometimes it may take more doses, but studies show that a person experiencing an overdose involving fentanyl will usually ‘come to’ after 1 or 2 doses. Chest rigidity has been seen in some fentanyl-related overdoses and this causes the individual to stop breathing immediately. Naloxone reverses this too. The presence of fentanyl in street drugs makes it more important than ever to recognize amd treat a suspected overdose immediately.

Is there Naloxone resistant Fentanyl?

There is no such thing as naloxone resistant fentanyl or heroin. When in doubt, use naloxone, provide rescue breaths for 2 to 3 minutes and then provide another dose. Please remember that naloxone will only reverse and opioid overdose, if the naloxone is not working it may be a different type of medical emergency, it’s important to call 911 and get medical assistance as soon as possible.

Does giving A person naloxone make them violent?

Naloxone does not make a person violent. What sets the tone of the interaction is how people treat the person immediately following the reversal. It will be physically unpleasant for a regular opioid user to have naloxone administered, provide care and support following the reversal. If a person is conscious do not administer naloxone, this will accelerate withdrawal and the person will become sick, unnecessarily.

There are reasons why I can't call emergency services, what should i do? 

From time to time there are reasons why emergency services can't be called. If this is the case, it's essential that there is someone available to be with the person who has overdosed for three hours at minimum. Naloxone will wear off in 30-90 minutes and the individual may be at risk for a second overdose. It's important to remember:

  • The individual who has overdosed may want to use more drugs to reduce withdrawal. However, additional opioids will be unlikely to reduce symptoms because the naloxone has blocked their opioid receptors. Furthermore, using more opioids will put them at greater risk for a second overdose once the naloxone wears off. Do your best to convince the person who has overdosed not to take more opiates during this three hour window. It would also be wise to ensure there is more naloxone on hand before further opioid use takes place.

  • If the person is unable to walk or talk after being revived with naloxone, it is still a life-threatening emergency, do what you can to ensure the individual is seen by emergency personnel.

  • If you need to leave an individual who has overdosed and is unable to walk or talk, it's essential that they are in the recovery position. Ensure emergency personnel has been called and that doors are unlocked and the person who has overdosed is accessible to responders. If it is wise to do so, clear the physical space of incriminating evidence. A jail cell is an inhumane place to recover from an overdose.

How should I store my naloxone?

Store naloxone at room temperature. If naloxone is stored in a very hot or very cold place, it may become weaker. However, this is a slow process. It should still work. It's best not to store naloxone anywhere that will experience extreme temperatures. 

I'm hearing about carfentanil, What is it?

Carfentanil is a synthetic opioid that is 10,000 times more potent than morphine and is used to sedate large animals. There are reports of carfentanil in some street drugs. The good news is that naloxone works on all opioids and can reverse an overdose that is precipitated by carfentanil. There is no research to show how much naloxone is needed to reverse a carfentanil overdose. This one reason why it's important to respond quickly as well as call 911 to ensure help is on the way.

 

What if the person overdosing is pregnant? 

Withdrawal is not healthy for a developing fetus but having a mother who is not getting enough oxygen or dying is far worse. Just be sure she really needs it by performing a sternal rub and make sure to call 911 as soon as possible after administering naloxone.

 

Can naloxone reverse an alcohol overdose?

Naloxone will not work on an alcohol overdose, only an opiate overdose. If it is an alcohol overdose that also involves opiates, it might help by restoring respiration.

 

If the overdosing person is injected with cocaine or another stimulant will it reverse their overdose? 

No, stimulants do not cancel out an opioid overdose risk. Cocaine actually increases the risk because it can numb the urge to breathe. The more different drugs someone’s body has to process, the harder it is on their body.

 

Will naloxone work on a cocaine or crack-cocaine overdose? 

Naloxone will not work on a cocaine overdose, only opiate overdoses. Cocaine overdoses (or poisoning) can cause chest pain, seizures, hyperthermia, and hyperactivity.  Cocaine overdoses are dangerous; they are a complicated medical emergency- call 911. In the past couple of years, fentanyl has been found in cocaine and other drugs. If someone has taken cocaine but is showing symptoms of an opioid overdose such as slowed or stopped breathing and blue lips or nail beds, address it immediately and as you would an opioid overdose.

 

Can you send me more than 2 doses of naloxone because I know several people who are using opioids.

We understand that the more naloxone you have, the more prepared you will be in case you are responding to multiple overdoses. As a registered Opioid Overdose Prevention Program in New York State, we have resources to provide two Narcan doses to each individual who completes enrollment. Ensure you’re not the only person able to respond by promoting primary naloxone distribution and sharing this website with those who need it. Next will send naloxone to several individuals within one household if they enroll separately. We do encourage people who are using drugs to carry naloxone- everyone can be an effective opioid overdose responder.

If i have naloxone in my home, isn't that sending the wrong message that i'm condoning drug use? 

The death of a friend, family member, or associate, or a near death experience does not ‘teach’ a person who uses drugs a ‘lesson’.  In fact, increased psychological distress or trauma is more likely to increase substance use. Having naloxone in your home is just like a fire extinguisher. We certainly hope you never need to use it.